Alert archive / West Virginia / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 26, NWS Charleston, WV

May 17, 2001Jackson County, Wood County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at May 17, 2001, 4:37 PM EDT for Jackson County, Wood County, West Virginia. It was in force for 38 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 17, 2001, 4:37 PM EDT (20:37 UTC)
Expired
May 17, 2001, 5:15 PM EDT
In force
38 min
Issued by
NWS Charleston, WV
Area
Whole counties

Counties Jackson County, WV, Wood County, WV

What was reported inside it

TimeReportWhereRemark
May 17, 4:45 PM EDTThunderstorm WindRavenswood, WVEstimated wind gusts of 60 mph blew down trees. Fallen trees caused extensive roof damage to a house on Gibbs Street and another home on Race Street.
May 17, 5:05 PM EDTThunderstorm WindWilliamstown, WVTrees were blown down across power lines.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.6 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2001-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 350 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2001-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
350 J/kg
Mixed-layer CIN
-207 J/kg
Mixed-layer LCL
1187 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRLX 172038
SVRRLX

WVC011-035-053-107-172115-
/NEW.KRLX.SV.W.0054.172037-172115/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
437 PM EDT THU MAY 17 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JACKSON COUNTY IN WEST VIRGINIA...
  MASON COUNTY IN WEST VIRGINIA...
  CABELL COUNTY IN WEST VIRGINIA...
  WOOD COUNTY IN WEST VIRGINIA...

* UNTIL 515 PM EDT...

* AT 432 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A LINE OF
  SEVERE THUNDERSTORMS FROM 9 MILES NORTHWEST OF VIENNA TO 13 MILES
  NORTHWEST OF MILTON...MOVING SOUTHEAST AT 20 MPH.

* SOME LOCATIONS IN THE WARNING AREA INCLUDE...RIPLEY...POINT
  PLEASANT...HUNTINGTON...AND PARKERSBURG.

<<CALL TO ACTION>>THIS STORM HAS A HISTORY OF PRODUCING DAMAGING
WINDS AND LARGE HAIL.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING T_OLL FREE...877-633-6772.

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 2:35 PM EDT, 2 hours 2 minutes earlier.

Area forecast discussion, May 17, 2:35 PM EDT, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
235 PM EDT THU MAY 17 2001

AFTN SUNSHINE HAS PROVIDED A DIFFERENTIAL HEATING BNDRY FOR
APPROACHING BOW ECHO MVNG THRU OH AND KY ATT.  OVRLL SYS MVMNT IS
WEAKENING WITH ENVIRONMENT UPSTREAM HVNG A WKR WND FLO.  MAIN
CONCERN TNGT IS ONCE THIS TSTM COMPLEX MVS THROUGH WHAT HAPPENS
AFTERWARDS.  WK BNDRY SETTING UP ACR KY CUD BE FOCUS MECHANISM ALSO
WITH H7-H5 VORT MAX MEANDERING THROUGH CWA OVRNGT.  SO WL KEEP
CRRNT FCST OF LKLY POPS AND UP THE MINS A TAD.  ALSO WITH PWATS ABV
1.5 INCHES AND A WARM CLD DEPTH OVR 10KFT HVY PSBL...SO FLASH FLOOD
WATCH CONTS THROUGH 8AM FRI MRNG.

SIMILAR PATTERN SAT BUT SUBSTANTIAL DIFFERENCES BETWEEN MDLS IN
PLACEMENT OF SFC LO AND WHERE THE PRECIP IS ORIENTED.  AVN DVLPS SFC
LO FASTER AND DEEPER THAN THE ETA WITH PRECIP POST FRONTAL.  BY F+48
AVN PUSHES LO ALL THE WAY TO D.C. WHILE ETA KEEPS SFC CYCLONE ACR
SDF VCNTY.  GVN ALL THIS PRECIP WL BE DRIVEN BY CONV COMPLEXES AND
NCEP SUITE HAS TUFF TIME DIAGNOSING THESE MESOSCALE FEATURES.  SO
CONFIDENCE IS LOW IN ALL SLTNS.

PDS 2-4...CONT SHRA/TSRA THREAT WITH THINKING THAT CLDFRNT WONT
PUSH THROUGH TIL SOMETIME SAT.  SO ACTIVE WX TIL THEN AS COMPLEXES
PASS THRU IN THE AFTN AND EVNG HRS.  WITH SLOW PROGRESSION OF FRNT
FFA MAY NEED TO BE XTNDD BY MID SHIFT.  OF COURSE THIS ALL DEPENDS
ON HOW MUCH QPF FALLS TNGT.

BACKING NEXT SYS OFF TIL TUES AND WL BE SLOWER THAN PVS THOUGHT.
THIS MAY PRODUCE A PROLONG PD OF SHRA AND TSTM STARTING TUES.  OTRW
REST UNCHANGED

COORD WITH PIT...RNK

.RLX...
WV...FLASH FLOOD WATCH TIL 12Z FRI FOR ZONES
WVZ005>009...WVZ013>018...WVZ024>027...WVZ033>037.

VA...FLASH FLOOD WATCH TIL 12Z FRI FOR VAZ003>004.

KY...FLASH FLOOD WATCH TIL 12Z FRI FOR ZONES KYZ101>103...KYZ105.

OH...FLASH FLOOD WATCH TIL 12Z FRI FOR FOR ZONES
OHZ066>067...OHZ075>076...OHZ083>087.

.END/

In the hours before

Special weather statement, May 17, 1:08 PM EDT, 3 hours 29 minutes before
KYZ101>103-OHZ066-075-083>087-171900-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
108 PM EDT THU MAY 17 2001

THIS IS A SPECIAL WEATHER STATEMENT...FOR THE COUNTIES OF
PERRY...ATHENS...VINTON...MEIGS...JACKSON...GALLIA...AND
LAWRENCE IN SOUTHEAST OHIO...PLUS THE COUNTIES OF GREENUP...
BOYD...AND CARTER IN NORTHEAST KENTUCKY.

ONE ROUND OF SHOWERS AND THUNDERSTORMS WILL LIKELY ARRIVE...FROM THE
WEST...BETWEEN 2:30 AND 3:30 THIS AFTERNOON.

A WIND GUST MAY ACCOMPANY THE LEADING EDGE...OR ONSET...OF THE RAIN.
GUSTS OF 30 TO 40 MPH ARE LIKELY.  THE OHIO COUNTIES REMAIN
UNDER A SEVERE THUNDERSTORM WATCH UNTIL 4 OCLOCK...FOR THE
POSSIBILITY OF EVEN STRONGER WINDS OR HAIL.

BRIEF DOWNPOURS ARE ALSO LIKELY IN KENTUCKY AND OHIO.  THE AFFECTED
SMALL STREAMS AND CREEKS WOULD RISE RAPIDLY.  THE REGION REMAINS
UNDER A FLASH FLOOD WATCH.

.END / NATIONAL WEATHER SERVICE / KTB
Special weather statement, May 17, 3:10 PM EDT, 1 hour 27 minutes before
KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-172100-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
310 PM EDT THU MAY 17 2001

...STRONG THUNDERSTORMS PUSHING INTO SOUTHEASTERN OHIO AND
   NORTHEASTERN KENTUCKY AT MID AFTERNOON...

THIS IS A SPECIAL WEATHER STATEMENT FOR SOUTHEASTERN
OHIO...NORTHEASTERN KENTUCKY AND THE OHIO RIVER COUNTIES OF WEST
VIRGINIA.

A SEVERE THUNDERSTORM WATCH CONTINUES IN EFFECT FOR
PERRY...ATHENS...VINTON...MEIGS...JACKSON...GALLIA AND LAWRENCE
COUNTIES IN OHIO UNTIL 4 PM THIS AFTERNOON.

A STRONG LINE OF THUNDERSTORMS WAS PUSHING INTO SOUTHEASTERN OHIO
AND NORTHEASTERN KENTUCKY AT 3 PM. A WIND GUST WILL LIKELY ACCOMPANY
THE LEADING EDGE...OR ONSET...OF THE RAIN. GUSTS OF 30 TO 40 MPH ARE
LIKELY.

BRIEF HEAVY DOWNPOURS ARE ALSO LIKELY WITH THESE STORMS AS THEY PUSH
THROUGH OHIO AND KENTUCKY AND INTO WESTERN WEST VIRGINIA BY 5 PM.
AFFECTED SMALL STREAMS AND CREEKS COULD RISE RAPIDLY. MOST OF THIS
REGION REMAINS UNDER A FLASH FLOOD WATCH THROUGH TONIGHT.

.END/ZINN
Special weather statement, May 17, 4:01 PM EDT, 36 minutes before
OHZ066-075-083>087-172015-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
401 PM EDT THU MAY 17 2001

THIS IS A SPECIAL WEATHER STATEMENT...FOR THE COUNTIES OF
PERRY...ATHENS...VINTON...MEIGS...JACKSON...GALLIA...AND LAWRENCE IN
SOUTHEAST OHIO.

SEVERE THUNDERSTORM WATCH NUMBER 236 WHICH HAS BEEN IN EFFECT FOR
MUCH OF SOUTHEASTERN OHIO HAS EXPIRED AT 4 PM. THE LINE OF
THUNDERSTORMS HAS PRODUCED SOME SMALL HAIL AND GUSTY WINDS TO AROUND
40 MILES AN HOUR. HOWEVER...NO SEVERE WEATHER HAS BEEN NOTED.

SHOWERS AND THUNDERSTORMS WILL BE LIKELY IN THIS AREA EARLY THIS
EVENING...THEN DIMINISH TO SCATTERED SHOWERS FOR THE REMAINDER OF
THE NIGHT. ALTHOUGH THERE MAY BE SOME HAIL AND GUSTY WINDS WITH THE
STORMS...ONLY ISOLATED STORMS COULD APPROACH SEVERE LIMITS FOR THE
NEXT 1 TO 2 HOURS. THE THREAT OF WIDESPREAD SEVERE WEATHER HAS ENDED
FOR THIS AREA FOR NOW.

SOME LOCALLY HEAVY RAIN IS POSSIBLE AND A FLASH FLOOD WATCH REMAINS
IN EFFECT THROUGH TONIGHT FOR THIS AREA.

.END/ZINN

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 12:19 AM EDTFlash Flood WarningRLXRaleigh3 hr
May 17, 1:43 AM EDTFlash Flood WarningRLXWyoming3 hr
May 17, 3:00 AM EDTFlash Flood WarningRLXBoone3 hr
May 17, 5:53 AM EDTFlash Flood WarningRLXBoone4 hr
May 17, 4:37 PM EDTSevere Thunderstorm WarningRLXCabell, Mason38 min
May 17, 4:56 PM EDTSevere Thunderstorm WarningRLXPutnam34 min
May 17, 5:00 PM EDTSevere Thunderstorm WarningRLXWirt30 min
May 17, 5:12 PM EDTSevere Thunderstorm WarningRLXBoone, Jackson, Kanawha, Roane48 min
May 17, 5:37 PM EDTSevere Thunderstorm WarningRLXFayette, Raleigh38 min
May 17, 5:37 PM EDTSevere Thunderstorm WarningRLXClay, Nicholas38 min
May 17, 6:15 PM EDTSevere Thunderstorm WarningRLXBraxton, Webster30 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.